Close
Help





JOURNAL

Clinical Medicine Insights: Case Reports

A Case of Statin-Associated Autoimmune Myopathy

Submit a Paper


Clinical Medicine Insights: Case Reports 2017:10 1179547616688231

Case report

Published on 30 Mar 2017

DOI: 10.1177/1179547616688231


Further metadata provided in PDF



Sign up for email alerts to receive notifications of new articles published in Clinical Medicine Insights: Case Reports

Abstract

A 70-year-old previously independent man developed progressive proximal leg weakness resulting in a fall at home suffering traumatic brain injury. He was prescribed a statin medication two years prior, but this was discontinued on admission to the hospital due to concern for statin myopathy. His weakness continued to progress while in acute rehabilitation, along with the development of dysphagia requiring placement of gastrostomy tube and respiratory failure requiring tracheostomy. Corticosteroids and intravenous immunoglobulin were administered without response. Nerve conduction study demonstrated no evidence of neuropathy; electromyography revealed spontaneous activity suggestive of myopathy. A muscle biopsy was performed and demonstrated myonecrosis. Serology was positive for autoantibodies to 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR), verifying our diagnosis of statin-associated autoimmune myopathy (SAM). The patient was subsequently treated with rituximab and methotrexate and demonstrated mild clinical improvement. He was eventually liberated from the ventilator. However, later in the course of treatment, he developed respiratory distress and required ventilator support. The patient was discharged to long-term acute care two months after his initial presentation and died due to ventilator-acquired pneumonia three months later. Since their introduction 30 years ago, statin medications have been widely prescribed to prevent cardiovascular diseases. Myalgias and/or myopathic symptoms are among the most recognized side effects of the medication. Statin-associated autoimmune myopathy is a very rare complication of statin use and estimated to affect two to three for every 100,000 patients treated. Clinically, the condition presents as progressive symmetric weakness, muscle enzyme elevations, necrotizing myopathy on muscle biopsy, and the presence of autoantibodies to HMGCR. These findings will often persist and even progress despite discontinuation of the statin. Very few cases of SAM have been described in the literature. Describing this rare condition and the ultimately fatal outcome of our patient, we aim to further understanding of SAM, its presentation and clinical course to promote earlier diagnosis and prompt management.



Downloads

PDF  (669.05 KB PDF FORMAT)

RIS citation   (ENDNOTE, REFERENCE MANAGER, PROCITE, REFWORKS)

XML   (30.44 KB XML FORMAT)

BibTex citation   (BIBDESK, LATEX)





Quick Links


New article and journal news notification services